Designs, Codes and Cryptography

, Volume 87, Issue 4, pp 769–784 | Cite as

Fano Kaleidoscopes and their generalizations

  • Marco Buratti
  • Francesca MerolaEmail author
Part of the following topical collections:
  1. Special Issue: Finite Geometries


In this work we introduce Fano Kaleidoscopes, Hesse Kaleidoscopes and their generalizations. These are a particular kind of colored designs for which we will discuss general theory, present some constructions and prove existence results. In particular, using difference methods we show the existence of both a Fano and a Hesse Kaleidoscope on v points when v is a prime or prime power congruent to 1\(\pmod {6}\), \(v\ne 13\). In the Fano case this, together with known results on pairwise balanced designs, allows us to prove the existence of Kaleidoscopes of order v for many other values of v; we discuss what the situation is, on the other hand, in the Hesse and general case.


Colored designs Difference families Cyclotomy Pairwise balanced designs 

Mathematics Subject Classification

05B05 05B10 05C15 



Many thanks are due to P. Östergård for his help in trying to find a Fano Kaleidoscope of order 13 (see Remark 5.3). We also thank the reviewers for their helpful comments.


  1. 1.
    Abel R.J.R., Buratti M.: Difference families. In: Colbourn C.J., Dinitz J.H. (eds.) Handbook of Combinatorial Designs, 2nd edn, pp. 373–382. Chapman & Hall/CRC, Boca Raton, FL (2006).Google Scholar
  2. 2.
    Abel R.J.R., Greig M.: BIBDs with small block size. In: Colbourn C.J. (ed.) CRC Handbook of Combinatorial Designs, pp. 72–79. Chapman & Hall/CRC, Boca Raton (2006).Google Scholar
  3. 3.
    Adams P., Bryant D.E., Jordon H.: Edge-colored cube decompositions. Aequationes Math. 72, 213–224 (2006).MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Beth T., Jungnickel D., Lenz H.: Design Theory. Cambridge University Press, Cambridge (1999).CrossRefzbMATHGoogle Scholar
  5. 5.
    Braun M., Etzion T., Östergård P.R.J., Vardy A., Wassermann A.: Existence of \(q\)-analogs of Steiner systems. Forum Math. Pi 4(e7), 14 (2016). Scholar
  6. 6.
    Buratti M.: Recursive constructions for difference matrices and relative difference families. J. Comb. Des. 6, 165–182 (1998).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Buratti, M., Nakic, A.: Designs over finite fields by difference methods. arXiv:1808.06657
  8. 8.
    Buratti M., Pasotti A.: Combinatorial designs and the theorem of Weil on multiplicative character sums. Finite Fields Appl. 15, 332–344 (2009).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Caro Y., Roditty Y., Schönheim J.: On colored designs—II. Discret. Math. 138, 177–186 (1995).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Caro Y., Roditty Y., Schönheim J.: On colored designs—I. Discret. Math. 164, 47–65 (1997).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Caro Y., Roditty Y., Schönheim J.: On colored designs—III. On \(\lambda \)-colored \(H\)-designs, \(H\) having \(\lambda \) edges. Discret. Math. 247, 51–64 (2002).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Coxeter H.S.M.: Self-dual configurations and regular graphs. Bull. Am. Math. Soc. 56, 413–455 (1950).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Greig M.: Designs from projective planes and PBD bases. J. Comb. Des. 7, 341–374 (1999).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Jungnickel D.: Composition theorems for difference families and regular planes. Discret. Math. 23, 151–158 (1978).MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kaski P., Östergård P.R.J.: Miscellaneous classification results for 2-designs. Discret. Math. 280, 65–75 (2004).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lamken E.R., Wilson R.M.: Decompositions of edge-colored complete graphs. J. Comb. Theory Ser. A 89, 149–200 (2000).MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Lemmermeyer F.: Reciprocity Laws: From Euler to Eisenstein. Springer, Heidelberg (2000).CrossRefzbMATHGoogle Scholar
  18. 18.
    Mullin R.C., Stinson D.R.: Pairwise balanced designs with block sizes \(6t+1\). Graphs Comb. 3, 365–377 (1987).MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Thomas S.: Designs over finite fields. Geom. Dedicata 24, 237–242 (1987).MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Wilson R.M.: Cyclotomic and difference families in elementary abelian groups. J. Number Theory 4, 17–47 (1972).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità di PerugiaPerugiaItaly
  2. 2.Dipartimento di Matematica e FisicaUniversità Roma TreRomeItaly

Personalised recommendations